UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 17

of 'Anaphylaxis: Emergency treatment'

17
TI
Insect sting anaphylaxis; prospective evaluation of treatment with intravenous adrenaline and volume resuscitation.
AU
Brown SG, Blackman KE, Stenlake V, Heddle RJ
SO
Emerg Med J. 2004;21(2):149.
 
OBJECTIVES: To assess a protocol for treatment of sting anaphylaxis.
DESIGN: Prospective assessment of treatment with oxygen, intravenous infusion of adrenaline (epinephrine), and volume resuscitation with normal saline.
SETTING: Sub-study of a venom immunotherapy trial.
PARTICIPANTS: 21 otherwise healthy adults with systemic allergic reactions to diagnostic sting challenge.
MAIN OUTCOME MEASURES: Response to treatment, total adrenaline dose and infusion duration, recurrence of symptoms after stopping the infusion, and additional volume resuscitation.
RESULTS: 19 participants required intervention according to the protocol. All received adrenaline, and five received volume resuscitation. In nine cases, physical signs of anaphylaxis recurred after initial attempts at stopping adrenaline but resolved after recommencing the infusion. The median total dose and infusion duration were 590 micro g and 115 minutes respectively, but were significantly higher for eight patients who had hypotensive reactions (762 micro g and 169 minutes respectively). Hypotension was always accompanied by a relative bradycardia, which was severe and treated with atropine in two patients. Widespread T wave inversion occurred, before starting treatment with adrenaline, in one person with an otherwise mild reaction. All patients fully recovered and were fit for same day discharge, apart from the person with ECG changes who was observed overnight and discharged the following day.
CONCLUSIONS: Carefully titrated intravenous adrenaline combined with volume resuscitation is an effective strategy for treating sting anaphylaxis, however severe bradycardia may benefit from additional treatment with atropine. Cardiac effects of anaphylaxis, perhaps including neurocardiogenic mechanisms, may be an important factor in some lethal reactions.
AD
Department of Emergency Medicine, Royal Hobart Hospital, Hobart, Australia. simon.brown@health.wa.gov.au<simon.brown@health.wa.gov.au>
PMID